Alert archive / Arizona / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 4, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 4, 2014, 3:27 PM MST for Pima County, Arizona. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2014, 3:27 PM MST (22:27 UTC)
- Expired
- Jul 4, 2014, 4:00 PM MST
- In force
- 33 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Pima County, AZ
The radar
The Tucson radar (KEMX), 45 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 10.5 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 257 J/kg
- Mixed-layer CIN
- -208 J/kg
- Mixed-layer LCL
- 1393 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
547 WUUS55 KTWC 042227 SVRTWC AZC019-042300- /O.NEW.KTWC.SV.W.0004.140704T2227Z-140704T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 327 PM MST FRI JUL 4 2014 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN PIMA COUNTY IN SOUTHEAST ARIZONA... THIS INCLUDES THE CITY OF GREEN VALLEY... * UNTIL 400 PM MST * AT 321 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GREEN VALLEY...AND MOVING NORTHWEST AT 5 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAHUARITA PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH... LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM. && LAT...LON 3193 11125 3196 11095 3174 11092 3173 11114 TIME...MOT...LOC 2227Z 150DEG 3KT 3180 11107 $$ FRANCIS
2 follow-up statements
870 WWUS55 KTWC 042242 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 342 PM MST FRI JUL 4 2014 AZC019-042300- /O.CON.KTWC.SV.W.0004.000000T0000Z-140704T2300Z/ PIMA AZ- 342 PM MST FRI JUL 4 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MST FOR SOUTHEASTERN PIMA COUNTY... AT 337 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GREEN VALLEY...MOVING NORTHWEST AT 5 MPH. LAT...LON 3193 11125 3196 11095 3174 11092 3173 11114 TIME...MOT...LOC 2242Z 150DEG 3KT 3181 11108 $$ FRANCIS
623 WWUS55 KTWC 042302 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 402 PM MST FRI JUL 4 2014 AZC019-042310- /O.EXP.KTWC.SV.W.0004.000000T0000Z-140704T2300Z/ PIMA AZ- 402 PM MST FRI JUL 4 2014 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PIMA COUNTY HAS EXPIRED... AT 400 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS SOUTHEASTERN PIMA COUNTY INCLUDING GREEN VALLEY. THESE THUNDERSTORMS HAVE DECREASED IN INTENSITY DURING THE PAST 15 MINUTES. THUS...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 3193 11125 3196 11095 3174 11092 3173 11114 TIME...MOT...LOC 2242Z 150DEG 3KT 3181 11108 $$ FRANCIS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:20 PM MST, 1 hour 7 minutes earlier.
Area forecast discussion, Jul 4, 2:20 PM MST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 220 PM MST FRI JUL 4 2014 .SYNOPSIS...SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR AGAIN THIS EVENING. SOME STORMS WILL GENERATE LOCALLY HEAVY RAINFALL AND STRONG GUSTY WINDS. THIS ACTIVITY WILL DECREASE LATE TONIGHT INTO SATURDAY MORNING. THEREAFTER...A CHANCE OF THUNDERSTORMS WILL CONTINUE THIS WEEKEND AND INTO THE UPCOMING WEEK. && .DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS WERE OCCURRING GENERALLY SE OF A HANNAGAN MEADOW-SAFFORD-VAIL-TUBAC LINE AT THIS TIME. OTHER ISOLATED SHOWERS WERE ACROSS SE PINAL COUNTY. MOST OF THE SHOWERS/TSTMS AT THIS TIME WERE ADJACENT MOUNTAINS. THE MID- LEVEL STEERING FLOW WILL FAVOR STORM MOTION TOWARD THE NORTH TO NORTHWEST INTO THIS EVENING. THE RUC HRRR HAS HANDLED THE EVOLUTION OF CONVECTIVE ACTIVITY QUITE WELL DURING THE PAST 2-3 HOURS. AT ANY RATE...SCATTERED SHOWERS/TSTMS WILL OCCUR AREA-WIDE THIS EVENING. SLIGHTLY LESSER POPS ARE DEPICTED ACROSS WRN PIMA COUNTY RELATIVE TO ELSEWHERE. ISOLATED SHOWERS/TSTMS WILL THEN PREVAIL LATE TONIGHT INTO SAT MORNING. MOISTURE AND MID-LEVEL STEERING FLOW WILL REMAIN SUFFICIENT SCATTERED TO NUMEROUS SHOWERS/TSTMS SAT AFTERNOON/ EVENING...THEN ISOLATED SHOWERS/TSTMS WILL BE CONFINED MAINLY NEAR MOUNTAINS LATE SAT NIGHT SUN MORNING. 04/12Z GFS/ECMWF WERE FAIRLY SIMILAR WITH DEPICTING DEEPER MOISTURE TO BE ACROSS CENTRAL/ERN SECTIONS SUN. THUS...HAVE CONFIGURED CHANCE-CATEGORY POPS SUN AFTERNOON/EVENING FOR LOCALES EAST AND SOUTH OF TUCSON...WITH ISOLATED SHOWERS/TSTMS FROM TUCSON WWD/NWWD. HIGH PRESSURE ALOFT WILL REMAIN CENTERED OVER THE GREAT BASIN MON-TUE. MEANWHILE...GFS/ECMWF WERE SIMILAR WITH DEPICTING AN INVERTED TROUGH/WEAK UPPER LOW TO MOVE WWD ACROSS THE AREA. HAVE MAINTAINED PREVIOUS OFFICIAL FORECAST SCENARIOS OF INCREASING POPS MON-TUE IN RESPONSE TO THIS UPPER LEVEL FEATURE. SCATTERED TO NUMEROUS SHOWERS/TSTMS TO CONTINUE ACROSS SE AZ WED AFTERNOON/ EVENING. A SOMEWHAT DRIER REGIME MAY ENCROACH UPON THE AREA THUR-FRI... ESPECIALLY ACROSS WRN SECTIONS. GFS/ECMWF SHUNTED THE AXIS OF DEEPER MOISTURE EWD INTO WRN NEW MEXICO. THE ECMWF WAS MORE PRONOUNCED WITH THIS DRIER SCENARIO VERSUS THE GFS. SOME DRYING MAY OCCUR DURING THE LATTER PART OF THE UPCOMING WEEK. HOWEVER...AM NOT YET INCLINED TO BELIEVE THESE SOLUTIONS FULLY...AT LEAST AT THIS TIME. THUS...HAVE OPTED FOR A CHANCE OF AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS EAST AND SOUTH OF TUCSON THUR-FRI...WITH LESSER COVERAGE OF SHOWERS/ TSTMS FROM TUCSON WWD/NWWD. ASIDE FROM SOME WARMING SUN-MON... DAYTIME TEMPS WILL GENERALLY AVERAGE A FEW DEGS BELOW NORMAL INTO NEXT WEEK. && .AVIATION...VALID THRU 08/00Z. SCATTERED TO NUMEROUS TSRA/SHRA WILL OCCUR INTO THIS EVENING FOLLOWED BY ISOLATED -TSRA/-SHRA LATE TONIGHT INTO SATURDAY MORNING. SCATTERED TO NUMEROUS TSRA/SHRA WILL RETURN SATURDAY AFTERNOON. EXPECT MVFR VISIBILITIES WITH +TSRA...AS WELL AS POTENTIAL WIND GUSTS TO ABOUT 50 KTS. OTHERWISE...CLOUD DECKS WILL BE AROUND 8-15K FT AGL. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR INTO THIS EVENING THEN ISOLATED SHOWERS AND THUNDERSTORMS WILL HAPPEN LATE TONIGHT INTO SATURDAY MORNING. EXPECT STRONG...GUSTY AND ERRATIC WINDS WITH THE STRONGER THUNDERSTORMS. THEREAFTER...MOISTURE WILL BE SUFFICIENT TO PROVIDE SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS THIS WEEKEND AND INTO NEXT WEEK. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON FRANCIS
In the hours before
Local storm report, Jul 4, 3:23 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
323 PM MST FRI JUL 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND GST 2 S NOGALES 31.34N 110.94W
07/04/2014 M61 MPH SANTA CRUZ AZ TRAINED SPOTTER
TRAINED SPOTTER REPORTED WIND GUSTS OF UP TO 61 MPH
WITH SMALL BRANCHES BREAKING. STORM TOTAL AT THE TIME OF
THE CALL WAS 1.5 INCHES AND IT WAS STILL RAINING HARD.
&&
EVENT NUMBER TWC1400021
FRENCHSpecial weather statement, Jul 4, 3:24 PM MST, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 324 PM MST FRI JUL 4 2014 AZZ503-504-513-042315- DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ- 324 PM MST FRI JUL 4 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA COUNTY UNTIL 415 PM MST... AT 316 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GREEN VALLEY...MOVING NORTHWEST AT 5 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. AREAS AFFECTED BY THIS STORM INCLUDE...GREEN VALLEY. LAT...LON 3192 11115 3196 11089 3174 11084 3173 11109 TIME...MOT...LOC 2224Z 150DEG 3KT 3183 11098 FRANCIS
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 5:17 PM MST | Special Weather Statement | TWC | Pinal | 43 min |
| Jul 3, 5:32 PM MST | Special Weather Statement | TWC | Pinal | 28 min |
| Jul 3, 5:40 PM MST | Special Weather Statement | TWC | Graham | 35 min |
| Jul 3, 9:32 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Jul 3, 11:26 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Jul 4, 3:23 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 22 min |
| Jul 4, 3:24 PM MST | Special Weather Statement | TWC | Santa Cruz | 51 min |
| Jul 4, 3:41 PM MST | Special Weather Statement | TWC | Cochise | 34 min |
| Jul 4, 3:57 PM MST | Areal Flood Advisory | TWC | Pima | 93 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.